Kansas, 2006

Hail in Kansas, June 29, 2006

June 29, 2006 · NWS GID · 2 events in 2 counties and zones

Severe thunderstorms with large hail and heavy rain moved across portions of north-central Kansas during the evening of June 29. Numerous wheat, soybean and corn crops were totally destroyed between 4 N Lebanon to 5 N Burr Oak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$1.5 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms with large hail and heavy rain moved across portions of north-central Kansas during the evening of June 29. Numerous wheat, soybean and corn crops were totally destroyed between 4 N Lebanon to 5 N Burr Oak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 29, 1:40 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 1:40 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
240 PM CDT THU JUN 29 2006

.SHORT TERM...MAIN PROBLEM WILL BE RAIN CHANCES TONIGHT. AFTERNOON
SATELLITE IMAGERY SHOWS CUMULUS POPPING ACROSS SOUTHWEST INTO CENTRAL
KANSAS...AND ACROSS NORTHWEST NEBRASKA. HAVE CONTINUED TO CARRY A
SMALL CHANCE OF THUNDERSTORMS THIS EVENING AS THE CIN CONTINUES TO
ERODE AND WE APPROACH/EXCEED CONVECTIVE TEMPERATURES IN THE SOUTH.
THINK CHANCES FOR SEVERE ARE MINIMAL WITH MAINLY A HIGH BUOYANCY
LOW SHEAR ENVIRONMENT WITH MAINLY PULSE TYPE STORMS. WEAK
STEARING FLOW AND SLOW STORM MOTIONS COULD ALSO LEAD TO HEAVY
RAINFALL. HAVE SOME CONCERN THAT AN ISOLATED STORM MAY TRY TO
DEVELOP IN THE EAST LATER THIS EVENING WITH THE 12Z GFS SUGGESTING
THERE COULD BE H85 WARM AIR ADVECTION IN THAT LOCATION AS THE LOW
LEVEL JET INCREASES THIS EVENING. THE 12Z NAM-WRF IS FURTHER EAST
WITH THIS AND AFTER COLLABORATION WITH SURROUNDING OFFICES HAVE
DECIDED TO NOT JUMP ON THIS...BUT WILL PASS ALONG CONCERNS TO THE
NEXT SHIFT.

ON FRIDAY...IT APPEARS IT SHOULD BE MAINLY DRY AND HOT WITH HIGHS
IN THE MID TO UPPER 90S ACROSS THE AREA. A FRONTAL BOUNDARY THEN
BEGINS TO APPROACH LATE FRIDAY NIGHT...HOWEVER EVEN THE FASTER 12Z
NAM-WRF HAS SLOWED THE BOUNDARY PROGRESSION SLIGHTLY. WILL ALTER
POPS A BIT TO PUSH THEM INTO THE HOURS WELL PAST MIDNIGHT AND
CONFINE THEM TO MAINLY THE NORTHWEST. DISAGREEMENT BETWEEN THE GFS
AND NAM-WRF THEN CONTINUE SATURDAY INTO SATURDAY NIGHT WITH THE
NAM-WRF PUSHING THE BOUNDARY SOUTH MORE QUICKLY THAN THE GFS. IN
EITHER CASE...IT APPEARS THERE SHOULD BE A CHANCE OF THUNDERSTORMS
BY SATURDAY AFTERNOON WHICH LINGERS INTO SATURDAY NIGHT. THE HARD
QUESTION IS WHICH AREAS WILL BE FAVORED FOR HIGHER CHANCES...AND
HAVE GONE CLOSER TO THE 12Z GFS WHICH IS CURRENTLY SUPPORTED BY
THE 12Z UKMET. THIS WILL PLACE THE SLIGHTLY HIGHER CHANCES IN THE
NORTH FOR SATURDAY INTO SATURDAY NIGHT.

.LONG TERM...12Z SUNDAY THROUGH THURSDAY. PRECIPITATION CHANCES
IN THE SUNDAY THROUGH TUESDAY TIMEFRAME ARE THE MAIN CONCERN.

A FRONTAL BOUNDARY THAT SLIDES SOUTH THROUGH THE CWA AND THEN STALLS
IN THE AREA WILL BE THE MAIN PLAYER THROUGH TUESDAY. MODEL SOLUTIONS
STILL DIFFER IN THE MOVEMENT AND PLACEMENT OF THE BOUNDARY...MAKING
NAILING DOWN PRECIP CHANCES DIFFICULT. THE GENERAL MODEL CONSENSUS
IS THAT THE FRONT WILL BE POSITIONED ROUGHLY WEST TO EAST SOMEWHERE
ACROSS THE NORTHERN HALF TO TWO THIRDS OF THE CWA AT THE BEGINNING
OF THE PERIOD. THE GFS AND UKMET ARE IN PRETTY GOOD AGREEMENT ON
THIS...WITH THE ECMWF A LITTLE SLOWER BRINGING THE FRONT DOWN AND
THE NAM FASTER. HAVE GENERALLY FOLLOWED THE GFS FOR FRONTAL
POSITION. AFTER MOVING THROUGH THE CWA ON SUNDAY...THE FRONT STALLS
ACROSS NORTHERN KANSAS AND LINGERS IN THE VICINITY MONDAY INTO
TUESDAY. AS SURFACE HIGH PRESSURE BUILDS OVER THE NORTHERN
PLAINS...AN EASTERLY UPSLOPE FLOW BECOMES ESTABLISHED NORTH OF THE
FRONTAL BOUNDARY. THE COMBINATION OF THE FRONT ACROSS OR THE IN THE
VICINITY OF THE CWA...UPSLOPE FLOW AT LOW LEVELS...AND WEAK
SHORTWAVES MOVING THROUGH A NORTHWEST FLOW ALOFT WILL BRING SEVERAL
CHANCES FOR THUNDERSTORMS TO THE AREA BETWEEN SUNDAY AND
INDEPENDENCE DAY. UNCERTAINTY IN EXACT BOUNDARY POSITION AND ABSENCE
OF ANY WELL DEFINED SHORTWAVES HAVE PRECLUDED INTRODUCING HIGHER
POPS AT THIS POINT.

AS SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH LATE TUESDAY INTO
WEDNESDAY...THE BOUNDARY GETS SHUNTED SOUTH WITH A DRIER...MORE
STABLE AIRMASS SPREADING OVER THE AREA. AT THIS TIME HAVE CONTINUED
A SLIGHT CHANCE FOR THUNDERSTORMS INTO TUESDAY EVENING/NIGHT...BUT
THE LATEST RUN OF THE GFS INDICATES THAT SURFACE HIGH PRESSURE MAY
BUILD IN A BIT SOONER THAN PREVIOUS RUNS WERE INDICATING...WHICH
WOULD HELP PUSH PRECIP SOUTH OF THE CWA BY TUESDAY EVENING. WILL
HAVE TO CONTINUE TO MONITOR THIS. HEIGHTS THEN BUILD OVER THE AREA
ON THURSDAY AS THE UPPER RIDGE APPROACHES FROM THE WEST...WHILE
RETURN FLOW KICKS IN AT THE SURFACE. TEMPERATURES SHOULD COOL INTO
THE MID TO UPPER 80S MONDAY AND TUESDAY IN WAKE OF THE FRONT AND
WITH AN EASTERLY LOW-LEVEL FLOW IN PLACE...BUT THEN REBOUND INTO
THE UPPER 80S TO LOWER 90S BY THURSDAY IN RESPONSE TO BUILDING
HEIGHTS ALOFT AND RETURN FLOW AT THE SURFACE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/KB
Hazardous weather outlook, Jun 29, 10:35 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1135 AM CDT THU JUN 29 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1135 AM CDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AND THE
CHANCE OF THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING SOUTH
OF INTERSTATE 80. SMALL HAIL...GUSTY WINDS TO 40 MPH AND HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KING

In the hours before

Special weather statement, Jun 29, 6:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
725 PM CDT THU JUN 29 2006

KSZ006-007-300100-
JEWELL-SMITH-
725 PM CDT THU JUN 29 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL AND SMITH COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEBANON...OR 44 MILES EAST OF PHILLIPSBURG.
THIS STORM WAS NEARLY STATIONARY.

* THE THUNDERSTORM WILL BE NEAR...
  ESBON AT 800 PM CDT...

HAIL UP TO THE SIZE OF A DIME IS EXPECTED WITH THIS STORM.

HEINLEIN
Special weather statement, Jun 29, 6:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT THU JUN 29 2006

KSZ006-007-300115-
JEWELL-SMITH-
748 PM CDT THU JUN 29 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL AND SMITH COUNTIES...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ESBON...OR 45 MILES EAST OF
PHILLIPSBURG. THIS STORM WAS NEARLY STATIONARY.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN JEWELL COUNTY AT 800 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Grand Island radar (KUEX), 51 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Smith

When
June 29, 7:00 PM CST to 7:05 PM CST
Where
Smith County, 4 mi N of Lebanon
Measured
1.75 in hail
Crop damage
$750,000
Reported by
GENERAL PUBLIC
Coordinates
39.867, -98.550

Hail, Jewell

When
June 29, 7:05 PM CST to 7:12 PM CST
Where
Jewell County, Salem
Measured
1.5 in hail
Property damage
$20,000
Crop damage
$750,000
Reported by
GENERAL PUBLIC
Coordinates
39.883, -98.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521081, 5521082.